How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Matt Your Own Question
Dr. Matt
Dr. Matt, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5764
Experience:  DVM - 13 years experience in canine medicine and surgery.
Type Your Dog Veterinary Question Here...
Dr. Matt is online now
A new question is answered every 9 seconds

Dr. Gabby, We accidrntally gave our diabetic dog 18 units

This answer was rated:

Dr. Gabby,

We accidrntally gave our diabetic dog 18 units of insulin instead of his normal 13 units at 5:30PM eastern time. At 6:15PM we gave him 1 tbsp of corn syrup with 1/4 cup food. He has been more awake and alert than usual and I just gs e him another Tbsp of corn syrup with 1/4 cup food at 10:30 because he seems restless. I was going to give him another TBSP of syrup at 11:00pm. I will take him to his vet tomorrow morning. Do you have any advice? Should i skip his morning insulin?
Hello - I am Dr. Matt. Dr. Gabby is currently not online. I would be willing to help you unless you would like to wait for Dr. Gabby.

Let me know if it is ok for me to answer your question for you and I will have an answer for you shortly.
Customer: replied 2 years ago.
Yes, you can help me .
Thank you for the reply.

I am sorry to hear that Buddy received a higher then normal dose of insulin tonight though the good news is you have handled this situation very well so far. A higher dose of insulin will cause his blood sugar to drop much faster and lower then it normally would therefore giving him extra sources of sugar such as corn syrup and food will help prevent his blood sugar from getting too low. At this time, I do not recommend giving him any more food or syrup as the amount that he received should be sufficient. I am happy to hear that Buddy is acting alert and more energetic then normal as this is a very good sign that his blood sugar is normal.

At this point, I would monitor him very closely for any lethargy tonight. Since he will be most likely sleeping I can understand that this will be difficult, but honestly I would be highly surprised if his blood sugar did become too low since you gave him the syrup and food.

Tomorrow morning, you can give him half of a normal dose of insulin after he eats. This will make sure that the higher dose tonight and the normal dose tomorrow morning will not cause his blood sugar to get too low. Tomorrow evening you can resume the normal dose of insulin.

Overall, he really should be just fine tonight as the amount of syrup and food that you have given him is sufficient though watch him for any extreme lethargy. If he does seem to get very lethargic then I would give him another tablespoon of corn syrup.

Hope this helps to answer your question - if not or if you have any more questions please feel free to reply by clicking on the "reply to" button. Thank you for your question!
Dr. Matt and other Dog Veterinary Specialists are ready to help you
Customer: replied 2 years ago.
Thank you very much for the advice. He normally is very sleepy and lethargic and he started acting restless and disoriented especially when he went outside. He is also blind so that may have caused the disorientation. He is sleeping now which is more his normal behavior. I reslly appreciate your expert advice.
You are very welcome!
Hi Debbie,

I'm just following up on our conversation about Buddy. How is everything going?

Dr. Matt

Related Dog Veterinary Questions